Hail, Beaver
- When
- August 10, 4:56 PM CST
- Where
- Beaver County, 4.15 mi S of Gate
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.790, -100.050
On the afternoon/early evening of August 10th, 2020, scattered severe thunderstorms created damage across the combined Oklahoma and Texas Panhandles. These storms eventually congealed into a line as they exited the eastern Panhandles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On the afternoon/early evening of August 10th, 2020, scattered severe thunderstorms created damage across the combined Oklahoma and Texas Panhandles. These storms eventually congealed into a line as they exited the eastern Panhandles. Several reports of hail between the size of Pennies and Quarters were reported across the area and a few storms produced up to golf ball size hail. Thunderstorm wind damage was reported along with a network of weather equipment measuring wind gusts near 70 MPH. Some of the more significant damage included a couple trailers which were completed totaled near Perryton, TX as well as 2 miles of power poles downed near Spearman, TX. In eastern Oklahoma Panhandle there was also some rural flooding reported near Knowles, OK from heavy rains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 10, 12:48 PM CST, 4 hours 8 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 148 PM CDT Mon Aug 10 2020 .SHORT TERM...Today through Tuesday Night. A couple more active thunderstorm/severe weather days before we head into a break with mostly hot and dry conditions mid to late this week. Lee surface low to interact with weak remnants of a cold front this afternoon and evening. Thunderstorms are expected to form across the Panhandles. They will likely start off isolated and become more linear later in the evening as they exit to the southeast. ML CAPE values today range from 1000-2400 J/kg, with higher values to the northeast and lower values to the southwest. With freezing levels around 13kft, there still is some concern on how large the hail will get. With summertime convection ongoing daily, the threats have been heavy rain and strong winds, CAPE values just haven't been ample enough to provide large hail. But if we can tap into some of those higher CAPE values, and with 30-35kts of effective shear, the threat for severe hail today would stand out better than previous days. Wind gusts will still be the main draw, right now DCAPE values are in the 1600-1900 J/kg for this evening. Again, if we tap into the higher CAPE/DCAPE values, we could likely see wind gusts up to 75mph, maybe even higher. Rain chances in the next few hours should start ramping up in the northeast, and expand southwest through sunset, finishing off in the southeast late tonight. PWATs around 1.5" today will certainly pose a risk for localized flooding if we can get storms to train over an area. Storm motion will not be great, but will be around 20kts, which will help limit how long storms will linger over a given area and help reduce the flood threat. Tuesday will again be a threat for the Panhandles, but may be more isolated to the west and central Panhandles. Storm coverage may be limited as well, however greater instability and decent shear will be in place. Another shortwave expected to time with peak heating to aid in strong forcing. CAMs yet again may underplay the storm coverage, but for now will stick with the isolated to low end scattered coverage. Storms that form tomorrow should have no issue becoming severe. The biggest issue with the models is if the cap will be too strong, and again that shortwave should help erode any weak cap that's in play. Would not be surprised if the hail threat tomorrow is greater than today. So if we manage 1-1.5 inch hail today, we might be able to get up to 1.75 tomorrow. Still inverted V soundings both today and tomorrow, so strong damaging winds will be the most favorable hazard with any storms. Weber && .LONG TERM...Wednesday through Sunday Night. Long term forecast will largely be determined by the placement of the upper ridge. Guidance is in general agreement that this feature will be centered over Far West Texas Wednesday, building northeastward through Friday morning, resulting in triple digit highs each afternoon Wednesday through Friday, with record temperatures possible. This should also keep a lid on potential thunderstorm activity for Wednesday and Thursday, although an isolated area could reach convective temperature given expected heat. Pattern changes a bit for Friday as the upper high heads westward. GFS/CMC both depict a wave translating across Friday afternoon and evening. With the upper high beginning to exit, may be able to get some diurnal thunderstorms as peak heating is reached. Progged soundings are already depicting large surface dewpoint depressions, so damaging winds would be possible with any thunderstorms. For the weekend, GFS/CMC suggest a quick transition to northerly 500mb flow while the EC suggests northwesterly flow will hold on for a couple days. While GFS/CMC do depict isolated precipitation, recent experience suggests this northerly flow regime is not all that favorable for precipitation. Strangely, the EC pattern would be expected to produce more precipitation than the GFS/CMC, but latest run does not depict much at all despite the more favorable flow regime. Have thus tempered NBM PoPs just a bit for Saturday and Sunday. Ferguson && .AVIATION...18Z TAFs. For the most part, VFR conditions expected for the next 24 hours. Scattered thunderstorms will be possible across the Panhandles today, but confidence of timing and if it will impact an airport is too soon to tell. For now have covered the threat period with VCTS and will amend as necessary. LLWS will be back for KAMA and KGUY from the 5-13z period tonight, as a 40-45kt LLJ looks to set up across the central Panhandles. KDHT winds should only be around 15-25kts so no LLWS is in the forecast at this time. Another round of storms will be possible after 18z Tuesday, but location is even more uncertain, so no PROB30s or notation of TS at the end of the TAF period. Weber && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 66 97 70 103 72 / 30 30 20 5 5 Beaver OK 65 97 69 101 69 / 50 0 20 0 5 Boise City OK 61 94 63 99 64 / 20 20 20 0 5 Borger TX 69 102 72 107 75 / 40 20 20 5 5 Boys Ranch TX 66 101 70 105 70 / 30 30 20 0 5 Canyon TX 66 98 69 103 71 / 30 30 30 5 5 Clarendon TX 69 97 72 101 74 / 50 10 20 5 5 Dalhart TX 62 96 64 101 64 / 20 20 20 0 0 Guymon OK 63 95 67 100 66 / 30 10 20 0 5 Hereford TX 67 99 70 103 71 / 20 20 20 5 5 Lipscomb TX 66 97 70 101 72 / 50 5 20 5 10 Pampa TX 66 97 70 102 72 / 40 10 20 5 5 Shamrock TX 70 97 72 100 74 / 50 10 10 5 5 Wellington TX 72 100 73 103 75 / 50 10 10 5 5 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 89/77
Hazardous Weather Outlook National Weather Service Amarillo TX 152 PM CDT Mon Aug 10 2020 OKZ001>003-TXZ001>020-317-110900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 152 PM CDT Mon Aug 10 2
Special Weather Statement National Weather Service Amarillo TX 500 PM CDT Mon Aug 10 2020 TXZ001-002-102230- Sherman TX-Dallam TX- 500 PM CDT Mon Aug 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES UNTIL 530 PM CDT... At 459 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles west of Stratford, moving east at 30 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Stratford and Conlen. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3625 10238 3647 10232 3647 10187 3615 10197 TIME...MOT...LOC 2159Z 279DEG 25KT 3635 10219 DGW
Special Weather Statement National Weather Service Amarillo TX 519 PM CDT Mon Aug 10 2020 OKZ003-102245- Beaver OK- 519 PM CDT Mon Aug 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BEAVER COUNTY UNTIL 545 PM CDT... At 518 PM CDT, Doppler radar was tracking a strong thunderstorm over Gate, or 13 miles south of Englewood, moving northeast at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Slow moving storm will provide prolonged periods of heavy rain, and may lead to minor flooding issues. Locations impacted include... Gate. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3676 10008 3694 10004 3694 10000 3674 10000 TIME...MOT...LOC 2218Z 217DEG 9KT 3686 10007 DGW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
535 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 5 NE CONLEN 36.28N 102.16W
08/10/2020 M1.50 INCH SHERMAN TX TRAINED SPOTTER
STORM SPOTTER MEASURED PING PONG BALL SIZE HAIL ALONG
U.S. HIGHWAY 54 SOUTHWEST OF STRATFORD.
&&
EVENT NUMBER AMA2000530
BIEDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
536 PM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 1 SW STRATFORD 36.33N 102.09W
08/10/2020 M1.00 INCH SHERMAN TX TRAINED SPOTTER
TRAINED SPOTTER MEASURED QUARTER SIZE HAIL IN SOUTHWEST
STRATFORD.
&&
EVENT NUMBER AMA2000531
BIEDASpecial Weather Statement National Weather Service Amarillo TX 536 PM CDT Mon Aug 10 2020 TXZ011-016-102300- Deaf Smith TX-Oldham TX- 536 PM CDT Mon Aug 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM AND NORTHEASTERN DEAF SMITH COUNTIES UNTIL 600 PM CDT... At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Vega, moving east at 25 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Vega. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3510 10268 3527 10264 3528 10230 3498 10233 TIME...MOT...LOC 2236Z 278DEG 24KT 3517 10250 DGW
Special Weather Statement National Weather Service Amarillo TX 548 PM CDT Mon Aug 10 2020 TXZ003-102315- Hansford TX- 548 PM CDT Mon Aug 10 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HANSFORD COUNTY UNTIL 615 PM CDT... At 546 PM CDT, Doppler radar was tracking a strong thunderstorm over Gruver, or 10 miles northwest of Spearman, moving east at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Spearman and Gruver. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3620 10155 3639 10156 3650 10113 3607 10113 TIME...MOT...LOC 2246Z 274DEG 13KT 3627 10137 DGW
The Dodge City radar (KDDC), 108 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
1 hail, 1 flood. Local standard time, as filed.
Bar ditches flooded and standing water in low lying areas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901548, 901547.